Mississippi, 2004Tornado in Mississippi, May 29, 2004
May 29, 2004 · NWS JAN · 2 events in 1 county or zone
1 tornado, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 29, 2:30 PM CST, 4 hours 9 minutes earlier.
Area forecast discussion, May 29, 2:30 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT SAT MAY 29 2004
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...ISOLATED SEA BREEZE
TRIGGERED SHOWERS AND THUNDERSTORMS ARE MOVING NORTH OF INTERSTATE
82 THIS AFTERNOON AND WILL CONTINUE INTO CENTRAL MISSISSIPPI THIS
EVENING BEFORE DISSIPATING.
IT WILL BE RATHER HOT AGAIN SUNDAY AS MOST SITES TOP OUT AROUND 90
DEGREES. A LAKE WIND ADVISORY WILL BE IN EFFECT SUNDAY ALONG AND
WEST OF THE NATCHEZ TRACE AS THE WINDS INCREASE AHEAD OF A
DEVELOPING STORM SYSTEM IN THE PLAINS THAT WILL APPROACH OUR REGION.
IN FACT...A RATHER ACTIVE WEATHER PATTERN IS SHAPING UP FOR NEXT
WEEK BEGINNING SUNDAY NIGHT. A POTENT SHORT WAVE WILL MOVE ACROSS
THE PLAINS AND INTO OUR REGION SUNDAY NIGHT...SHIFTING THE UPPER
LEVEL TROUGH OVER OUR AREA. AN +80KT UPPER JET WILL HELP DRIVE A
COLD FRONT INTO OUR WARM MOIST AND UNSTABLE AIRMASS SUNDAY NIGHT.
THE INGREDIENTS WILL BE PRESENT TO SUPPORT ORGANIZED THUNDERSTORMS
INCLUDING A FEW SUPERCELLS SUNDAY NIGHT AND MONDAY. THE BEST CHANCE
FOR SEVERE WEATHER WILL OCCUR OVER THE DELTA REGION JUST BEFORE
MIDNIGHT SUNDAY NIGHT AND GRADUALLY SHIFT INTO CENTRAL MISSISSIPPI
MONDAY MORNING. THE FRONT IS EXPECTED TO STALL ACROSS SOUTHERN
MISSISSIPPI AND REMAIN THE FOCUS FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT AS A SECOND SHORTWAVE MOVES ACROSS THE REGION MONDAY
NIGHT INTO TUESDAY MORNING. YET ANOTHER DISTURBANCE WILL MOVE ACROSS
THE REGION WEDNESDAY SETTING OFF ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS.
.LONG TERM...THURSDAY THROUGH SATURDAY...UPPER LEVELS WILL CONTINUE
TO AMPLIFY THURSDAY WITH THE UPPER TROUGH OVER THE EAST COAST AND A
RIDGE OVER THE PLAINS STATES. THIS WILL HELP PUSH THE FRONTAL
BOUNDARY SLOWLY SOUTHWARD THROUGH THE DAY RESULTING IN DECREASING
RAIN CHANCES IN THE NORTH AND INCREASING RAIN CHANCES IN THE SOUTH.
THE FRONT IS EXPECTED TO STALL ACROSS SOUTHERN MISSISSIPPI THURSDAY
NIGHT. BOTH GFS AND ECMWF SHOW A POTENT SHORT WAVE MOVING OVER THE
CENTRAL PLAINS FRIDAY THAT WILL BEGIN CYCLOGENESIS OVER THE SOUTHERN
PLAINS. AS A RESULT THE STALLED FRONTAL BOUNDARY WILL BEGIN LIFTING
NORTHWARD AS A WARM FRONT AND INCREASE THE CHANCE FOR RAIN OVER OUR
WESTERN PARISHES AND COUNTIES. THE WARM FRONT WILL CONTINUE NORTH
SATURDAY INCREASING CLOUD COVER AND THE CHANCE FOR RAIN ACROSS THE
WHOLE CWA.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 72 92 73 85 / 20 10 60 60
MERIDIAN 72 92 73 85 / 20 10 60 60
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&
22
Hazardous weather outlook, May 29, 2:24 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CDT SAT MAY 29 2004
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
302024-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
324 PM CDT SAT MAY 29 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND SUNDAY...
...NON PRECIPITATION...
SOUTHERLY WINDS MAY EXCEED 20 MILES PER HOUR OVER WESTERN AND
NORTHERN PORTIONS OF THE OUTLOOK AREA SUNDAY...ESPECIALLY ALONG
AND NORTHWEST OF LINE FROM NATCHEZ TO COLUMBUS. PERSONS PLANNING
TO VENTURE OUT OVER OPEN WATER SHOULD EXPECT ROUGH CONDITIONS...
ESPECIALLY DURING THE LATE MORNING AND AFTERNOON HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...
...DAYS TWO AND THREE...SUNDAY NIGHT THROUGH TUESDAY NIGHT...
A VERY ACTIVE WEATHER PATTERN WILL BEGIN OVER THE LOWER
MISSISSIPPI VALLEY REGION SUNDAY NIGHT AND LAST INTO MID WEEK.
SEVERAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS WITH LOCALIZED
FLOODING MAY OCCUR OVER THE REGION DURING THIS PERIOD.
A STRONG COLD FRONT WILL APPROACH THE OUTLOOK AREA SUNDAY NIGHT.
AHEAD OF THE FRONT... UNSEASONABLY STRONG WIND FIELDS COMBINED
WITH SUMMER-LIKE INSTABILITY AND MOISTURE...WILL CREATE A
FAVORABLE ENVIRONMENT FOR STRONG TO SEVERE THUNDERSTORMS WITH
INTENSE RAINFALL. IT IS EXPECTED THAT A LARGE THUNDERSTORM
COMPLEX WILL DEVELOP OVER ARKANSAS AND GRADUALLY MOVE INTO
NORTHWEST PORTIONS OF THE AREA LATE SUNDAY NIGHT...EVENTUALLY
REACHING THE INTERSTATE 20 CORRIDOR BY MEMORIAL DAY MORNING. THE
GREATER RISK FOR SEVERE THUNDERSTORMS SUNDAY NIGHT WILL BE OVER
AREAS NORTH AND WEST OF A RAYVILLE LOUISIANA TO COLUMBUS
MISSISSIPPI LINE...AND MAINLY TO THE SOUTH OF THAT LINE MEMORIAL
DAY. WHILE IT APPEARS THAT DAMAGING WINDS WILL BE THE PRIMARY
MODE FOR SEVERE WEATHER...THERE IS SOME RISK FOR
TORNADOES...ESPECIALLY LATE SUNDAY NIGHT WHEN JET STREAM WINDS
WILL BE MOST SUPPORTIVE.
THE COLD FRONT IS EXPECTED TO STALL OUT OVER THE FORECAST AREA
MONDAY NIGHT...AND PROVIDE AS A FOCUS FOR ADDITIONAL STORMINESS
AND HEAVY RAINFALL TUESDAY.
...DAYS FOUR THROUGH SEVEN...TUESDAY NIGHT THROUGH SATURDAY...
STRONG THUNDERSTORMS WITH HEAVY RAINFALL...WILL CONTINUE TO BE
POSSIBLE TUESDAY NIGHT AND WEDNESDAY AS A STALLED FRONTAL
BOUNDARY ACTS ON A VERY MOIST AND UNSTABLE AIRMASS.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY AT TIMES FROM SUNDAY NIGHT INTO
WEDNESDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Tornado, Leflore
- When
- May 29, 6:39 PM CST to 6:43 PM CST
- Where
- Leflore County, 3 mi N of Schlater
- Rating
- F0
- Path length
- 2 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.700, -90.350
This weak tornado touched down in an open field, spotters watched it as it slowly moved north northeast. No damage occurred.
Funnel Cloud, Leflore
- When
- May 29, 6:52 PM CST to 6:54 PM CST
- Where
- Leflore County, 3 mi S of Minter City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.551, -90.301 (the zone’s center; the record gives no point)
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, May 29 to 30, 20043 deaths · 6 injured · $370,000 · F4 · 47 events
- Tornadoes and Hail in Kansas, May 29 to 30, 20041 injured · $22 million · F3 · 35 events
- Hail and Damaging Winds in Kansas, May 29, 20042 deaths · 2 injured · 78 kt wind · 48 events
- Tornadoes and Damaging Wind in Oklahoma, May 29 to 30, 2004$571,000 · F3 · 7 events
- Tornadoes and Hail in Oklahoma, May 29, 2004$8.5 million · F2 · 55 events
- Tornadoes and Hail in Kansas, May 29, 2004$2.3 million · F2 · 9 events
- Lightning Strike in Colorado, May 29, 20041 death · 4 injured · 1 event
- Tornadoes and Flash Flooding in Nebraska, May 29, 2004$5.4 million · F0 · 47 events
- Tornadoes and Hail in Kansas, May 29, 2004$3.3 million · F1 · 10 events
- Tornado and Hail in Kansas, May 29, 2004$2.3 million · F0 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 29 to 30, 2004$180,000 · F1 · 27 events
- Flash Flood in South Dakota, May 29 to 30, 2004$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396712, 5396713.